Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

May 8, 2004Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 2004, 10:31 PM EDT for Wilkes County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 10:31 PM EDT (02:31 UTC)
Expired
May 8, 2004, 11:15 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 090231
SVRRNK
NCC193-090315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1115 PM EDT

* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WILKES CO ARPT...OR ABOUT OVER NORTH
  WILKESBORO...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROARING RIVER BY 1045 PM EDT
  BENHAM BY 1110 PM EDT

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3624 8123 3640 8105 3636 8102 3639 8097
          3632 8088 3626 8088 3611 8107

$$



RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:00 PM EDT, 31 minutes earlier.

Area forecast discussion, May 8, 10:00 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT SAT MAY 8 2004

.DISCUSSION...

EVENING UPDATE TO ACCOUNT FOR HIGHER POPS IN ADVANCE OF CLUSTER OF
STORMS PROGRESSING EAST ALONG THE NC/VA STATE LINE. PRECIPITATION
HEADING INTO LESS FAVORABLE AIR TO MAINTAIN ORGANIZATION SO
ANTICIPATE A GRADUAL DECREASE IN INTENSITY/COVERAGE. HAVE INCREASED
CLOUD COVER IN THE SOUTH...BUT ALSO AS THE NIGHT PROGRESSES THE
AMOUNT SHOULD BE ON THE DECREASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS
Hazardous weather outlook, May 8, 6:02 AM EDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-091000-
ALLEGHANY NC-ASHE-BLAND-CARROLL-GRAYSON-SMYTH-SURRY-TAZEWELL-WATAUGA-
WILKES-WYTHE-YADKIN-
602 AM EDT SAT MAY 8 2004

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...LASTING INTO EARLY EVENING. A FEW OF THESE STORMS MAY
STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM-
CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FLOYD-FRANKLIN-GILES-GREENBRIER-
HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-
ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SUMMERS-
602 AM EDT SAT MAY 8 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, May 8, 10:02 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 PM EDT SAT MAY 8 2004

NCZ019-090200-
WILKES NC-
1002 PM EDT SAT MAY 8 2004

SLOW MOVING THUNDERSTORMS WILL MOVE OUT OF THE NORTH CAROLINA
HIGHLANDS AND INTO THE FOOTHILL PORTION OF WILKES COUNTY BETWEEN
10:00 PM AND MIDNIGHT.  THESE STORMS HAVE A HISTORY OF PRODUCING
HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...AND FREQUENT CLOUD
TO GROUND LIGHTNING.  HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE
FLOODING OF STREETS...CREEKS AND STREAMS.  EXERCISE CAUTION IF YOU
WILL BE DRIVING TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:55 PM EDTFlash Flood WarningRNKAshe2 hr
May 9, 3:45 AM EDTSevere Thunderstorm WarningRNKSurry45 min
May 9, 3:52 AM EDTSevere Thunderstorm WarningRNKStokes38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.